Colorado, 2007

Winter Weather in Colorado, February 1 to 2, 2007

February 1 to 2, 2007 · NWS PUB · 2 events in 2 counties and zones

A blast of arctic air, coupled with moisture, brought snow to the I-25 corridor and portions of the southeastern mountains of Colorado. The highest amounts were on the eastern slopes of the Wet Mountains, where Rye and Beulah in Pueblo County received between 5 and 8 inches of snow, and near San Isabel, in Custer County an isolated amounts of 10 inches occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A blast of arctic air, coupled with moisture, brought snow to the I-25 corridor and portions of the southeastern mountains of Colorado. The highest amounts were on the eastern slopes of the Wet Mountains, where Rye and Beulah in Pueblo County received between 5 and 8 inches of snow, and near San Isabel, in Custer County an isolated amounts of 10 inches occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 1, 2:42 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 1, 2:42 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MST THU FEB 1 2007

.SHORT TERM...
(TONIGHT AND FRIDAY)

SHORT TERM CONCERNS INCLUDE SNOW AND BLOWING SNOW POTENTIAL FOR THE
I-25 CORRIDOR AND ADJACENT MOUNTAINS ALONG WITH COLD TEMPERATURES
AND WIND CHILLS ACROSS THE REST OF THE REGION.

CURRENT WATER VAPOR IMAGERY CONTINUES TO INDICATE A BROAD UPPER
TROUGH ACROSS THE UPPER GREAT LAKES REGION THROUGH THE ROCKIES AND
INTO THE GREAT BASIN REGION WITH MODERATE NORTHWEST FLOW PERSISTING
ALOFT ACROSS THE STATE. WATER VAPOR ALSO INDICATING YET ANOTHER
STRONG SHORT WAVE SYSTEM AND 100+ KT JET CORE DIVING ACROSS THE
NORTHERN GREAT BASIN ATTM. LATEST MSAS AND SFC PLOTS INDICATING
LEADING EDGE OF ARCTIC FRONT MOVING ACROSS THE NORTHEAST PLAINS AND
TO THE PALMER DVD ATTM WITH 2-4MB 3HRLY PRESSURE RISES BEING
REALIZED ACROSS EASTERN WYOMING ATTM.

MODELS REMAIN IN GOOD AGREEMENT ON DETAILS AND HAVE MADE ONLY MINOR
TWEAKS TO CURRENT FORECAST AS EMBEDDED SHORT WAVE ACROSS THE
NORTHERN GREAT BASIN MOVES ACROSS THE STATE OVERNIGHT PROVIDING
SYNOPTIC LIFT ACROSS THE AREA. STRONG FRONTOGENETICAL FORCING IS ALSO
PROGGED AT THE SURFACE...WITH H7-SFC WINDS REMAIN PROGGED TO BECOME
MORE EAST TO NORTHEAST AS THE ARCTIC FRONT CONTINUES TO MOVE ACROSS
THE REST OF THE PLAINS THIS AFTERNOON. MODEL SOUNDING CONTINUE TO
SHOW IDEAL DENDRITIC GROWTH POTENTIAL WITH TEMPS WITHIN THE MOISTURE
LAYER PROGGED BETWEEN -14C AND -20C. WITH ALL THAT SAID...SHOULD SEE
SNOW CONTINUING TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON
THROUGH THE OVERNIGHT AND HAVE KEPT CURRENT HIGHLIGHT IN PLACE.
ACCUMULATIONS BETWEEN 3 AND 6 INCHES ACROSS THE UPPER ARKANSAS RIVER
VALLEY AND I-25 CORRIDOR...4 TO 8 INCHES ACROSS THE CENTRAL MTS AND
5 TO 10 INCHES EASTERN MTS...AND WITH SNOW RATIOS APPROACHING 30:1
COULD SEE LOCALLY HIGHER AMOUNTS OF POWDER. SNOW TO TAPER OFF FROM
WEST TO EAST WITH PASSAGE OF TROUGH AXIS FRIDAY MORNING AND HAVE
TAPERED POPS TO MATCH...WITH BEST POPS REMAINING ACROSS THE CENTRAL
MTS WITH CONTINUED MODERATE OROGRAPHIC FLOWS PERSISTING. LATEST
MODELS A TAD FURTHER EAST WITH CENTER OF SFC HIGH PRESSURE AND
COLDEST TEMPERATURES...THOUGH WITH H7 AND H85 TEMPS RANGING BETWEEN
-16C TO -22C AND -8C TO -14C RESPECTIVELY ACROSS THE STATE...HAVE
KEPT TEMPERATURES AOB THE COLDEST GUIDANCE. HAVE OPTED NOT TO ISSUE
A WIND CHILL ADVISORY ACROSS THE PLAINS ATTM AND LET THE FORECAST
TALK FOR ITSELF WITH -10F TO -18F WIND CHILLS TOMORROW MORNING. -MW

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

COLD NW FLOW WL BE FOUND OVR THE AREA FRI NIGHT. WITH A FAIRLY
STRONG GRADIENT OVR THE AREA...WINDS OVR THE MTS AND HIGH VALLEY
WL BE BREEZY TO WINDY AND OVER NIGHT WIND CHILL TEMPS ARE A
CONCERN. IF THE WIND FORECAST IS ON TRACK OR IF THE WINDS END UP
BEING STRONGER...WIND CHILL HIGHLIGHTS MAY BE NEEDED IN SOME
AREAS...BUT WL NOT MAKE THAT DECISION AT THIS TIME. SOME MSTR IN
THE NW FLOW OVR THE CENTRAL MTS...MAY LEAD TO SOME LIGHT SNOW
SHOWERS. ON SATURDAY THE STRONG NW FLOW CONTINUES OVR THE AREA AS
DOES THE CHANCE FOR SNOW OVR MAINLY THE CENTRAL MTS. H7 TEMPS WARM
UP FASTER IN THE GFS THAN ON THE NAM FOR SAT. THE GFS HAS TEMPS OF
-3 TO -8C...WHILE THE NAM HAS -11 TO -18C. BUT THE LOW LEVEL COLD
AIR SHOULD STILL BE A PROBLEMS AND SO TEMPS ARE A CHALLENGE. IT
IS HARD TO SAY HOW MUCH THE TEMPS WL WARM AND SO WL STILL KEEP MAX
TEMPS BELOW ALL GUIDANCE. THE GRADIENT ALOFT DECREASES SOME FOR SAT
NIGHT AND SUN AND THE CHANCE FOR LIGHT SNOW SHOWERS WL PROBABLY
CONTINUE IN THE CENTRAL MTS. H7 TEMPS SUN ARE FORECAST TO BE -4 TO
-8 ON THE NAM AND -3 TO +3C ON THE GFS. ONCE AGAIN THE TEMPS WL BE
A CHALLENGE. MEX GUIDANCE FOR SUN IS GENERALLY IN THE 40S TO LOWER
50S FOR THE SERN PLAINS...BUT IT IS STILL A CHALLENGE TO DECIDE
WHEN THE LOW LEVEL COLD AIR MASS WL RECEDE. FEEL THAT KEEPING THE
TEMPS COLD IS THE WAY TO GO AND IT LOOKS LIKE SURROUNDING WFO/S
ARE THINKING THE SAME THING...SO WL STAY WITH TEMPS THAT ARE WELL
BELOW GUIDANCE. NOT MUCH CHANGE FOR SUN NIGHT AND MON...BUT WITH
TEMPS ALOFT WARMING A LITTLE MORE AND A CHANCE THAT THE LOW LEVEL
COLD AIR WL BE RECEDING...WILL START HAVE WARMER MAX TEMPS IN THE
FORECAST...BUT AGAIN IT IS A CHALLENGE TO KNOW HOW MUCH TO WARM
THEM. WL KEEP TEMPS BELOW GUIDANCE FOR THE FAR ERN AREAS. FOR TUE
THRU WED AN UPR RIDGE MOVES OVR THE GREAT BASIN AND WE SHOULD WARM
UP A LITTLE MORE AND THE WEA SHOULD BE DRY. THE 06Z RUN OF THE
DGEX HAD AN UPR TROF EXTENDING FROM A LOW OFF THE PACIFIC NW INTO
WRN NV AT 12Z THU. THE 12Z RUN OF THE GFS HAS A CLOSED LOW SITTING
OFF THE CENTRAL CA COAST...WHILE THE 12Z RUN OF THE ECMWF WAS MORE
SIMILAR TO THE DGEX. THE DGEX THEN MOVED THE TROF INTO UT WITH
MSTR AND PCPN MOVING INTO WRN PORTIONS OF THE FORECAST AREA DURING
THE DAY THU. THE GFS KEEPS A CLOSED LOW JUST OFF THE CA COAST THRU
THU AND LEAVES A RIDGE OVR THE FORECAST AREA AND GENERALLY DRY
WEA.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 5 AM MST FRIDAY FOR
COZ058>061.

SNOW AND BLOWING SNOW ADVISORY UNTIL 5 AM MST FRIDAY FOR COZ062-
063-072>088.

&&

23/28
Hazardous weather outlook, Feb 1, 7:17 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
717 AM MST THU FEB 1 2007

COZ058>089-093>099-021430-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
717 AM MST THU FEB 1 2007

...STRONG ARCTIC FRONT WITH SNOW AND BLOWING SNOW ON THE WAY FOR THE
I-25 CORRIDOR AND ADJACENT MOUNTAINS...

...LOW WIND CHILL TEMPERATURES POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL DEVELOP OVER THE CENTRAL MOUNTAINS THIS
AFTERNOON AND CONTINUE THROUGH MUCH OF TONIGHT.  TOTAL ACCUMULATIONS
OF 4 TO 8 INCHES ARE EXPECTED BY FRIDAY MORNING.  WESTERLY WINDS AT
15 TO 30 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AND
REDUCED VISIBILITY.

SNOW AND BLOWING SNOW WILL SPREAD TO THE I-25 CORRIDOR AND ADJACENT
MOUNTAINS LATE TODAY AND TONIGHT.  TOTAL ACCUMULATIONS OF 3 TO 6
INCHES ARE EXPECTED ALONG THE I-25 CORRIDOR...WITH 4 TO 10 INCHES IN
THE ADJACENT MOUNTAIN AREAS.  ELSEWHERE...ACCUMULATIONS WILL
GENERALLY RANGE FROM 3 TO 6 INCHES IN THE MOUNTAIN AREAS...AND FROM
1 TO 4 INCHES ACROSS THE LOWER ELEVATIONS.  OVER THE SOUTHEAST
MOUNTAINS AND PLAINS...NORTHEAST WINDS AT 15 TO 30 MPH WILL PRODUCE
AREAS OF BLOWING AND DRIFTING...GREATLY REDUCING VISIBILITY AT TIMES.

LATE TONIGHT...WIND CHILL TEMPERATURES MAY REACH 18 TO 24 BELOW ZERO
ACROSS EL PASO COUNTY.  IN ADDITION...THE HIGH MOUNTAIN VALLEYS MAY
SEE WIND CHILLS FROM 15 TO 25 BELOW ZERO LATE TONIGHT...WHILE WIND
CHILLS IN THE MOUNTAINS MAY REACH 25 TO 35 BELOW ZERO.  OVER THE
REST OF THE AREA...WIND CHILLS WILL GENERALLY RANGE FROM 5 TO 15
BELOW ZERO.

WHILE NO ADVISORIES OR WARNINGS ARE CURRENTLY IN EFFECT FOR WIND
CHILL TONIGHT ACROSS SOUTHERN COLORADO...THIS MAY CHANGE PENDING
LATER DATA.  CHECK YOUR NATIONAL WEATHER SERVICE FORECAST THROUGHOUT
THE DAY FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COLD AIR TEMPERATURES AND DANGEROUS WINDS CHILL TEMPERATURES ARE
EXPECTED TO CONTINUE OVER THE REGION FROM FRIDAY INTO SATURDAY
MORNING. IN ADDITION...PERIODS OF GENERALLY LIGHT SNOW IS EXPECTED
TO CONINUE OVER THE CENTRAL MOUNTAINS FROM FRIDAY INTO MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY LATER TODAY AND TONIGHT ACROSS MUCH OF SOUTHERN
COLORADO.

In the hours before

Local storm report, Feb 1, 4:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MST THU FEB 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     SNOW             12 SSW COLORADO SPRINGS 38.67N 104.91W
02/01/2007  M1.5 INCH        EL PASO            CO   TRAINED SPOTTER

            SNOW STARTED AT 340 PM... 1.5 INCHES IN PAST HOUR...

&&

JKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Wet Mountains Between 8500 and 10000 Ft

When
February 1, 5:00 PM MST to February 2, 1:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Weather, Wet Mountains Above 10000 Ft

When
February 1, 5:00 PM MST to February 2, 1:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18282, 18283.